Alert archive / New Mexico / Special Weather Statements in 2012

Special Weather Statement, NWS Albuquerque, NM

September 29, 2012Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Sep 29, 2012, 2:21 PM MDT for Colfax County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2012, 2:21 PM MDT (20:21 UTC)
Expired
Sep 29, 2012, 2:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 186 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WWUS85 KABQ 292021
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT SAT SEP 29 2012

NMZ515-527-292045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-RATON RIDGE/JOHNSON MESA-
221 PM MDT SAT SEP 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
245 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF RATON CREWS AIRPORT...OR
ABOUT 24 MILES WEST OF RATON...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ROUTE 555 BETWEEN RATON AND 
VERMEJO PARK RANCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3683 10466 3672 10490 3693 10497 3699 10486
TIME...MOT...LOC 2020Z 328DEG 5KT 3690 10488

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Sep 29, 11:50 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 11:50 AM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 AM MDT SAT SEP 29 2012

.AVIATION...
18Z TAF CYCLE
CLOUD DEBRIS FROM YESTERDAYS RAINFALL IS FINALLY SHIFTING EAST OUT
OF THE STATE. ISOLATED MVFR CONDITIONS WILL PERSIST THROUGH 19Z
ALONG THE NM/TX BORDER. OTHERWISE...SHOWERS AND THUNDERSTORMS ARE
ALREADY DEVELOPING ALONG THE HIGH TERRAIN. BRIEF MVFR CIGS AND
VSBYS ARE POSSIBLE IN HEAVY RAIN. STEERING FLOW WILL FROM THE
N/NW...THUS TAF SITES LVS AND SAF HAVE THE BEST CHANCE TO BE
IMPACTED. REMOVED VCSH AT TCC...ROW AND ABQ SINCE CONFIDENCE WAS
NOT HIGH ENOUGH THAT THESE AREAS WILL BE IMPACTED. WATCH FOR
AMENDMENTS SHOULD A STRAY SHOWER/TSTM FORM. LOW CLOUDS NOT AS
LIKELY TO FORM TONIGHT. HOWEVER...ISOLATED MVFR CONDITIONS ARE
POSSIBLE SOUTH AND EAST OF A LINE FROM KTCC TO KROW.

34

&&

.PREV DISCUSSION...328 AM MDT SAT SEP 29 2012...
AS THE FLOW ALOFT BECOMES MORE VIGOROUSLY NW TO N THIS WEEKEND THERE
WILL BE A FEW RELATIVELY WEAK DISTURBANCES CARRIED ALONG WITH IT
INTO AND THROUGH NM AND THIS WILL WRING OUT A LITTLE MORE MOISTURE
OUT OF A SLOWLY DRYING ATMOSPHERE. WINDS ALOFT WILL TEND TO
INCREASE AS WEEKEND PROGRESSES AND LAPSE RATES MAY ALSO INCREASE A
BIT AS AT LEAST A COUPLE OF WEAK THERMAL TROFS COME BY. THIS WILL
ENCOURAGE DIURNAL CONVECTION SOMEWHAT...BUT AS MENTIONED BEFORE IT
WILL BE FIGHTING SOME ATMOSPHEROC DRYING. SO CONVECTION THAT DOES
DEVELOP WILL BE UNABLE TO PRODUCE THE AMOUNTS THAT A GOOD BIT OF
IT DID FRI. THIS PATTERN THOUGH WILL FAVOR DEVELOPMENT OVER THE
HIGHER TERRAIN WITH AT LEAST SOME OF THE ACTIVITY HANGING ON
ENOUGH TO MAKE IT TO SOME OF THE LOWER TERRAIN TO S AND SE OF THE
ELEVATED TERRAIN. NEAR AND ESPECIALLY W OF THE CONTINENTAL DIVIDE
HOWEVER...MOISTURE LEVELS MAY BE TOO LOW TO ALLOW ANY PCPN OF
SIGNIFICANCE TO REACH THE GROUND.

MOST OF THE UPCOMING WORK WEEK EXPECTED TO BE DRY AREA WIDE WITH
HIGH PRESSURE RIDGE IN CONTROL FIRST HALF. INCREASING INDICATIONS
ARE THAT A FAIRLY STRONG UPPER TROF WILL CROSS N ROCKIES INTO THE
CENTRAL PLAINS WED TO THU. THIS LOOKS LIKELY TO BRING A PRETTY
STRONG COLD FRONT INTO AND THROUGH E AND CENTRAL NM SOMETIME
BETWEEN EARLY THU AND THU NIGHT...BRINGING SOME BRISK N WINDS INTO
E NM AND PERHAPS SOME E CANYON WINDS INTO PORTIONS OF RIO GRANDE
VALLEY. BUT POST FRONTAL AIR MASS NOT LIKELY TO HAVE MUCH MOISTURE
SO SIGNIFICANT PCPN NOT LOOKING VERY LIKELY AT THIS TIME.

43

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH THE UPCOMING WORK
WEEK...WITH GENERALLY FAVORABLE BURNING CONDITIONS EXPECTED THROUGH
NEXT WEEKEND.

MODELS...IN REASONABLE AGREEMENT THROUGH NEXT WEEKEND. SHORTWAVE
TROUGH MOVING OUT OF NORTHERN AND NORTHEAST NEW MEXICO INTO NORTH
CENTRAL TEXAS BY NOON TODAY. EAST CENTRAL PACIFIC RIDGE EXPANDING
INTO NORTHERN CALIFORNIA LATE TONIGHT WILL DOMINATE THE
INTERMOUNTAIN REGION INTO MONDAY MORNING. CIRCULATION AROUND THE
RIDGE WILL VEER WINDS ALOFT TO NORTHERLY OVER NEW MEXICO WITH SPEEDS
INCREASING GOING INTO MONDAY. RIDGE CORE SHIFTING SOUTHWARD TO THE
GULF OF CALIFORNIA ON TUESDAY WILL BACK FLOW ALOFT TO WEAK
NORTHWEST. SHORTWAVE AMPLIFYING OVER THE INLAND PACIFIC NORTHWEST
WILL PUSH TO THE CENTRAL ROCKIES BY EARLY THURSDAY AS RIDGE CORE
REMAINS OVER NORTHWEST MEXICO WITH COVERAGE OVER MUCH OF NEW MEXICO.
RIDGE AMPLIFYING RAPIDLY OVER THE WEST COAST AS CENTRAL ROCKIES
TROUGH MOVES INTO THE CENTRAL PLAINS AND ON INTO THE MIDWEST...WITH
STRENGTHENING NORTHWEST FLOW OVER THE NORTHERN AND EASTERN ENDS OF
NEW MEXICO HEADING INTO THE WEEKEND. RIDGE COLLAPSE GETTING UNDERWAY
LATE IN THE WEEKEND AS NORTH PACIFIC TROUGH CLOSES OFF OVER NORTHERN
CALIFORNIA...AND FLOW OVER NEW MEXICO BACKS TO ZONAL.

FOR TODAY...NEAR NORMAL TEMPERATURES AS SHORTWAVE TROUGH MOVES OUT
OF EASTERN NEW MEXICO INTO TEXAS...AND HIGH PRESSURE BUILDS IN FROM
THE NORTH. LOW LEVEL WINDS RETAINING SOUTHEAST COMPONENT OVER THE
EASTERN PLAINS MAY HELP SUPPORT SOME SHOWER COVERAGE OVER THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN...BUT WETTING RAIN COVERAGE
WILL BE LIMITED TO THE EASTERN THIRD OF THE STATE NEAR THE TEXAS
LINE. HUMIDITIES DROPPING MAINLY TO THE 30S AND 40S PCT EAST...WITH
UPPER TEENS AND 20S PCT TO THE WEST. GENERALLY LIGHT WINDS...WITH
MARGINAL VENTILATION OVER THE NORTHEAST AND EAST AND BETTER
CONDITIONS FURTHER SOUTH AND WEST. GOOD TO EXCELLENT HUMIDITY
RECOVERIES...SOME FAIR RECOVERIES IN THE DRYER WEST.

FOR SUNDAY...NORTHERLY FLOW INTENSIFYING OVER NEW MEXICO AS RIDGE
CORE BUILDS OVER CENTRAL CALIFORNIA...AND SURFACE HIGH PRESSURE
CONTINUES TO BUILD IN FROM THE NORTH AND NORTHWEST. TEMPERATURES
WARMING SLIGHTLY BUT REMAINING NEAR NORMAL. A FEW SHOWERS OVER THE
EAST...WITH BEST CHANCE FOR WETTING RAINS LOCALIZED TO THE
SACRAMENTO SUMMITS...AND THE HIGH COUNTRY NEAR THE COLORADO BORDER.
DESPITE LIMITED TEMPERATURE INCREASES...DRYER AIR MOVING IN FROM THE
NORTH WILL DROP MINIMUM HUMIDITIES INTO THE 20S AND 30S PCT
EAST...AND A FEW MORE TEENS SHOWING UP AMONG THE 20S PCT TO THE
WEST. STRONGER TRANSPORT WINDS WILL IMPROVE VENTILATION ACROSS THE
BOARD. GENERALLY GOOD HUMIDITY RECOVERY OVERNIGHT.

FOR MONDAY...RIDGE CORE STRENGTHENING OVER THE GREAT BASIN INTO
SOUTHERN CALIFORNIA WITH UP TICK IN NORTHERLY WINDS ALOFT...WITH
SURFACE HIGH PRESSURE OVER WESTERN COLORADO. STEADY TEMPERATURE
TRENDS WITH HIGH TEMPERATURES NEAR SEASONAL NORMALS FOR THE FIRST
DAYS OF OCTOBER. CLEARING SKIES WITH LITTLE CHANCE FOR SHOWERS FOR
THE DAY. SOME NORTHEAST BREEZES DEVELOPING MONDAY AFTERNOON OVER THE
SOUTHEAST PLAINS SOUTH OF INTERSTATE 40 AND NEAR THE TEXAS BORDER.
GENTLE DRYING CONTINUING...WITH 20S PCT DOMINATING THE EAST AND
TEENS PCT IN THE WEST. NO VENTILATION ISSUES...ALTHOUGH SOME
REDUCTION IN QUALITY OVER THE NORTHWEST PLATEAU ADJACENT TO THE FOUR
CORNERS. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT.

OUTLOOK...TUESDAY THROUGH THURSDAY...FLOW ALOFT BACKING TO NORTHWEST
TUESDAY AND STEADILY TO ZONAL THROUGH THURSDAY. WEATHER SYSTEM
MOVING OUT OF THE PACIFIC NORTHWEST WILL CROSS THE CENTRAL ROCKIES
EARLY THURSDAY...PUSHING COLD FRONT INTO NORTHERN AND EASTERN NEW
MEXICO FROM MIDWEEK ONWARD. TEMPERATURES A FEW DEGREES ABOVE NORMAL
TUESDAY WILL TREND BELOW NORMAL THROUGH THURSDAY AS THE COLD FRONT
MOVES THROUGH. FRONT WILL HAVE LITTLE MOISTURE TO WORK WITH...AND
PRINCIPAL IMPACT WILL BE INTERSTATE 40 CORRIDOR EASTERLY BREEZES
OVER THE EASTERN PLAINS. FAIRLY STEADY HUMIDITY TRENDS SHOULD KEEP
BREEZY SPOTS ABOVE RED FLAG CRITERIA OVER THE EAST THROUGH
THURSDAY...WITH LIGHTER WINDS BELOW CRITERIA IN THE WEST. BROADLY
IMPROVING HUMIDITY RECOVERIES EACH NIGHT...WITH SOME FOG POSSIBLE
OVER THE EASTERN PLAINS NEAR THE TEXAS BORDER BY THURSDAY.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 29, 5:41 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT SAT SEP 29 2012

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Sep 29, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT SAT SEP 29 2012

NMZ515-527-292045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-RATON RIDGE/JOHNSON MESA-
221 PM MDT SAT SEP 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
245 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF RATON CREWS AIRPORT...OR
ABOUT 24 MILES WEST OF RATON...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ROUTE 555 BETWEEN RATON AND
VERMEJO PARK RANCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3683 10466 3672 10490 3693 10497 3699 10486
TIME...MOT...LOC 2020Z 328DEG 5KT 3690 10488

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:45 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Mora, Quay, San Miguel4 hr
Sep 28, 9:51 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia114 min
Sep 29, 3:26 PM MDTSpecial Weather StatementABQColfax34 min
Sep 29, 3:47 PM MDTSpecial Weather StatementABQSanta Fe28 min
Sep 29, 3:56 PM MDTSpecial Weather StatementABQColfax34 min

Nearby

Special Weather Statements in New Mexico, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.